Acute myelitis is rarely seen in early syphilis; therefore, when it occurs immediately after treatment with the arsenicals, the possibility of a toxic involvement of the spinal cord as well as a syphilitic myelitis must be considered.
Involvement of the nervous system in the early stages of syphilis has been reported by various authors. Wile and Stokes1 found that the spinal fluid in primary or secondary syphilis frequently showed a lymphocytosis, increased albumin and globulin content and a positive complement-fixation test. These observations were not accompanied by paralysis and indicated merely meningeal irritation.
Reactions to arsphenamine affecting the nervous system manifest themselves in various forms. Morton2 classified them as follows:
Nitritoid Crisis. This condition is a manifestation of anaphylaxis occurring during the administration of the drug.
Arsenical Poisoning. The symptoms of this condition occur within a few hours after the administration of arsphenamine and consist of a chill,